It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-14-2009, 07:02 PM   #1
Member
(female)
 
Join Date: Oct 2008
Location: London, Ontario, Canada
Posts: 78
GreenGal77 HB User
Diarrhea after stopping narcotics?

Maybe this is a weird question but I'm hoping someone might have some advice. I've been taking narcotics on and off for about six weeks due to period problems, the longest stretch was for about eight days. I have bad endometriosis and anemia, and am forbidden from taking any NSAIDs so was given T3s and percocets to manage. I was mainly using the percocets until I ran out and had to use some T3s. I hate being constipated so I'm very careful to make sure that I eat properly when I take narcotics...I have bran buds that I eat plain, and I eat a lot of fruits and veggies and drink at least 4L of water daily. Normally that keeps me "regular" when I take them.

I've had to stop for a few days due to no supervision (my anemia makes me really dizzy, and since the narcotics can as well it has been recommended that I not take them when I'm alone) Today is my first day not taking anything and I've noticed I have mild diarrhea, and I'm just wondering if this is a common occurance after a week or so on narcotics? It's a bit strange and I'm not really sure how to eat to deal with it, because obviously I should cut down the fibre a bit!

Thanks!

 
Old 04-15-2009, 04:25 AM   #2
Senior Veteran
(female)
 
Join Date: Jun 2006
Location: USA
Posts: 1,628
ozzybug HB Userozzybug HB Userozzybug HB Userozzybug HB User
Re: Diarrhea after stopping narcotics?

Hey There-
Well, as you stated opioids do cause constipation. I can tell you from personal experience (this is prior to me being placed into pain management) that being on opioids for several weeks and then stopping suddenly did cause me to have diarrhea. It wasn't mild and it lasted for several days. I ended up losing about 6 lbs. in just that short amount of time because of it. It was NOT pleasant. It was after one of my knee surgeries and I had been on Vicodin for something like 3 weeks give or take a couple days.

It could be that with your anemia, the results are compounded. If you need to you can take Imodium to help with it. Since you say it's mild, maybe it will just be for the day or so.

I'm sorry you are having this problem. Hope it clears up very quickly for you!

 
Sponsors Lightbulb
   
Old 04-15-2009, 12:27 PM   #3
Member
(female)
 
Join Date: Oct 2008
Location: London, Ontario, Canada
Posts: 78
GreenGal77 HB User
Re: Diarrhea after stopping narcotics?

Thank you for sharing your experience, I really appreciate it! It would seem to not be so mild anymore, it got pretty bad late last night. Seems like it would be the exact wrong thing to do to take a narcotic though...i'm just frustrated because I have a really important meeting tomorrow that I can't miss...I could certainly believe you losing 6lbs having something like this happen! Did you continue to eat? I'm wondering if certain foods might help? I'll try and get out to get some Immodium but staying put for the time being.

 
Old 04-15-2009, 01:11 PM   #4
Senior Veteran
(female)
 
Join Date: Jun 2006
Location: USA
Posts: 1,628
ozzybug HB Userozzybug HB Userozzybug HB Userozzybug HB User
Re: Diarrhea after stopping narcotics?

I was sipping gingerale, eating popcicles, and just basically existing on that because every time I ate anything it went straight through me immediately.

If you are able to keep any food in without it going straight through you may want to stick to just small amounts of things like chicken noodle soup, plain rice, plain mashed potatoes. Basically the bland foods- but again just small amounts. Eat just a little and see how it does. If it stays and doesn't create problems then it's a step in the right direction.

Many times people tend to eat a large amount because they are so hungry and that creates even more problems. It doesn't allow your intestines to recouperate.

You really need to stay hydrated so again sipping on gingerale and eating popcicles helps. Gatorade is good too because it will help with your electrolytes.

I'm sorry things got worse for you, but just try small amounts of the above listed foods and as soon as you can start the immodium.

I'm sending wishes for quick healing your way. It's miserable dealing with this kind of problem. I have IBS and when it flares up- whew! It can go on for weeks.

Oh- you can also try to get a little yogurt in your system as well because it helps replenish the "healthy" bacteria in your intestines.

Last edited by ozzybug; 04-15-2009 at 01:12 PM.

 
Old 04-15-2009, 02:47 PM   #5
Senior Veteran
(male)
 
Join Date: Aug 2007
Location: COLUMBUS, OHIO
Posts: 2,163
brianpain33 HB Userbrianpain33 HB User
Re: Diarrhea after stopping narcotics?

I would definitely suggest getting the IMMODIUM and you may have to even double or triple what the directions say to do. There was several years ago when I was on narcotic medication and had to stop taking them rather quickly. I was taking 6 Immodium per day(which is triple what you should take) and was still having some problems. It is your body trying to adjust to not being on the narcotic medication.

brian

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Stopping "electric shock pain" - sciatica burpee Pain Management 11 06-29-2010 12:22 AM
Reoccuring Diarrhea /w Lower Abdominal Pain & more Digerati Digestive Disorders 1 10-16-2009 06:20 PM
how long did you have diarrhea after stopping lisinopril mroberts1 High & Low Blood Pressure 1 07-02-2008 11:54 PM
Chantix and unstoppable Diarrhea?? kassky General Health 0 11-07-2007 01:55 PM
Stopping The Patch! Ugh!!!!!!" IZZY'SMOM Pain Management 10 08-22-2007 05:42 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:50 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!